0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Potential Hazards of Topical Steroid Therapy

GIANPIERO STOPPOLONI, MD; FRANCESCO PRISCO, MD; RAFFAELE SANTINELLI, MD; GAETANO SICURANZA, MD; CORRADO GIORDANO, MD
Am J Dis Child. 1983;137(11):1130-1131. doi:10.1001/archpedi.1983.02140370086033.
Text Size: A A A
Published online

Sir.—In the clinical memorandum "Cushing's Syndrome After Topical Application of Corticosteroids" (Journal 1982;136:274-275), Ruiz-Maldonado et al reported a case of Cushing's syndrome that was induced by topically applied corticosteroids (betamethasone valerate) in an infant. The following case report is a further example of systemic effects caused by misprescription of corticosteroid-containing creams.

Report of a Case.—A male infant aged 4 months 15 days was treated from the age of 15 days with topically applied high-potency corticosteroids (clobetasol propionate, 40 tubes each containing 15 mg of active substance) for a diaper dermatitis that was complicated by cutaneous candidiasis. At 4 months of age, he was referred to a pediatric hospital for the persistence of cutaneous lesions and the presence of clinical features suggestive of Cushing's syndrome. After the topical steroid treatment was discontinued, the patient had symptoms of adrenal insufficiency (pallor, vomiting, hypotension, and tachycardia) that regressed after parenteral administration

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();